Alert archive / Colorado / Tornado Warnings in 2023

Tornado Warning 1, NWS Denver/Boulder, CO

April 25, 2023Adams County, Weld County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Apr 25, 2023, 2:32 PM MDT for Adams County, Weld County, Colorado. It was in force for 14 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 25, 2023, 2:32 PM MDT (20:32 UTC)
Expired
Apr 25, 2023, 2:46 PM MDT
In force
14 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Adams County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 36 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 25, 2:37 PM MDTTORNADO2 Sse Keenesburg, COTIME BASED ON SPOTTER REPORT. LOCATION BASED ON RADAR.
Apr 25, 2:45 PM MDTTORNADO4 Sw Prospect Valley, COCORRECTS PREVIOUS TORNADO REPORT FROM 4 SW PROSPECT VALLEY.
Apr 25, 2:50 PM MDTTORNADO4 Sw Prospect Valley, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.5 hours before the alert went out and 343 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-86 m²/s²
0-3 km storm-relative helicity
-135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

485 
WFUS55 KBOU 252032
TORBOU
COC001-123-252100-
/O.NEW.KBOU.TO.W.0001.230425T2032Z-230425T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
232 PM MDT Tue Apr 25 2023

The National Weather Service in Denver Colorado has issued a

* Tornado Warning for...
  South central Weld County in northeastern Colorado...
  North central Adams County in northeastern Colorado...

* Until 300 PM MDT.
    
* At 232 PM MDT, a severe thunderstorm capable of producing a tornado
  was located near Keenesburg, or 24 miles southeast of Greeley,
  moving south at 15 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Keenesburg around 235 PM MDT.
  Prospect Valley around 245 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4018 10454 4027 10431 3994 10424 3993 10453
TIME...MOT...LOC 2032Z 357DEG 16KT 4013 10448 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

AD
1 follow-up statement
983 
WWUS55 KBOU 252046
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
246 PM MDT Tue Apr 25 2023

COC001-123-252054-
/O.CAN.KBOU.TO.W.0001.000000T0000Z-230425T2100Z/
Weld CO-Adams CO-
246 PM MDT Tue Apr 25 2023

...THE TORNADO WARNING FOR SOUTH CENTRAL WELD AND NORTH CENTRAL ADAMS
COUNTIES IS CANCELLED...
    
A new tornado warning has been issued replacing this warning. 
Therefore, this warning has been cancelled.

A Tornado Warning still remains in effect for Weld county until 3:15 
PM MDT. 

LAT...LON 4018 10454 4027 10431 3994 10424 3993 10453
TIME...MOT...LOC 2043Z 357DEG 16KT 4007 10448 

$$

AD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Apr 25, 2:14 PM MDT, 18 minutes earlier.

Area forecast discussion, Apr 25, 2:14 PM MDT, 18 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
214 PM MDT Tue Apr 25 2023

.SHORT TERM...(This evening through Wednesday)
Issued at 1247 PM MDT Tue Apr 25 2023

Some decent little thunderstorms have developed early this
afternoon in a dry slot that formed ahead of our main storm
system, nearly stationary along a boundary in central Weld County.
Forecast MLCAPES around 500-800 j/kg so far this afternoon with
some low level shear as well. Additional thunderstorms will be
possible until early this evening. This area will fill in with
widespread precipitation over the next few hours as increasing
large scale ascent and upslope develops along the Front Range
mountains, foothills and Palmer Divide, especially above 6500
feet. Overall no significant changes to the ongoing forecast
regarding the intensity and timing over the system. Snowfall rates
of 1.5-2.5 inches per hour possible in the heavier snow showers.
The trough was over northwest CO/NE Utah this afternoon, and will
drop into northeastern NM by 12z Wednesday, then into the OK/TX
panhandles by 00z Thursday. The heaviest snowfall will occur the
rest of the afternoon through early Wednesday morning as the
trough drops southward across western CO. It still looks like much
of the I-25 corridor from around Denver north, will experience
light rain, with a chance of rain/snow overnight. No accumulation
on paved surfaces, with minimal accumulation of on inch or less on
the grass. It will remain cool through Wednesday with light to
moderate snow in the mountains and foothills primarily south of
I-70 as well as the Palmer Divide, in the 12-18z window. Showers
will decrease in coverage by midday but continue off and on
through the afternoon with isolated to scattered coverage.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 1247 PM MDT Tue Apr 25 2023

As the low responsible for our currently developing spring storm
exits to the southeast Wednesday night, we'll see a very brief,
transient period of ridging (I'm using that term generously)
through early Thursday afternoon before we start to feel the
effects of a developing shortwave to the north. This shortwave
will push a strong surface front across northeastern Colorado
Thursday afternoon and evening, accompanied by a bout of robust
winds producing gusts of 35-50 mph for much of the urban corridor
and particularly the plains.

Precipitation will follow shortly behind the frontal boundary once
the lower levels moisten sufficiently. This will be a fast-moving
front, and only bring a few hours of precipitation. That said,
dynamics will be quite favorable, with good positioning under the
left exit region of the jet streak, and strong frontogenesis. It
will also be quite a bit colder with 700 mb temperatures descending
to -8 or -9C overnight. Certainly may see a few thunderstorms in
the evening with marginal instability in place. Ensembles have
trended higher with QPF over the past 24-48 hours which appears
reasonable given all the above. A quick inch or two of snow would
certainly be possible for much of the urban corridor overnight,
and more impactful accumulations look likely for some of the
higher terrain and the Palmer Divide (many of the same locations
that should win out with our current system), where weak upslope
flow and maximized frontogenesis could help enhance snowfall.
Thus, winter weather headlines for favored spots may eventually be
needed if guidance holds fairly steady with the track.

The front and associated rain/snow should be out of our area by
midday Friday, although cooler temperatures will fill in in its
wake, with highs generally in the low 50's for the plains.
Northerly winds will still be quite strong, particularly in the
morning across the plains, weakening from north to south through
the afternoon and evening.

Ridging (legitimate ridging) looks to build in by Saturday, giving
us a more substantial warmup well into the 60's and dry weather
for all. How persistent the ridging pattern will be is in
question, and there's a fair bit of divergence across ensemble
guidance from Sunday onward. Generally, looks like we may see a
gradual increase in elevated moisture and instability that could
lend itself to a few afternoon convective showers over the high
country and possibly for the lower elevations at times, but again,
details that far out are fuzzy.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1136 AM MDT Tue Apr 25 2023

Ceilings and visibilities expected to drop this afternoon, with
ceilings bkn050-070 by 21z. Scattered showers and isolated
thunderstorms developing after 21z, with MVFR ceilings bkn020-030,
vsbys 3-5sm in rain showers. Widespread rain developing towards
00z, with IFR conditions and northeast winds of 15-25kt. Could see
a mix of snow with the rain between 03z-06z and continuing
overnight. Expect APA to have the earlier turn over to snow and
possibly 1-2 inches of snow by morning, mainly grassy surfaces.
There will be a gradual improvement in the visibility Wednesday
morning as the showers decrease, but IFR ceilings should persist
through the end of the period with a shift back to rain vs
rain/snow after 15z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until noon MDT Wednesday for COZ033>037.

Winter Storm Warning from 6 PM this evening to noon MDT
Wednesday for COZ041.

&&

SHORT TERM...Cooper
LONG TERM...Rodriguez
AVIATION...Cooper
Hazardous weather outlook, Apr 25, 9:52 AM MDT, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
952 AM MDT Tue Apr 25 2023

COZ030>051-261600-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
952 AM MDT Tue Apr 25 2023

...Winter Storm to impact mountains, foothills and Palmer Divide
region this afternoon through Wednesday morning...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A significant weather system is expected for this afternoon into
Wednesday, with widespread and locally heavy precipitation
anticipated. Heavy snowfall is expected for the mountains,
foothills, and Palmer Divide with amounts in upwards of 2 feet for
localized areas east of the Continental Divide; particularly the
higher elevations of Park, Jefferson, Clear Creek and Gilpin
counties.

For the lower elevations, scattered rain showers and a few
thunderstorms will develop this afternoon. Rain will become
widespread by this evening with a possible transition to snow late
tonight. The Palmer Divide will have higher potential for an
early switchover to snow and impactful snow accumulations
beginning early Tuesday evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers will diminish quickly Wednesday morning. Another system
will bring a quick shot of rain and snow Thursday night into
Friday morning, with potential for a few inches of snow
accumulations for the I-25 corridor and mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight, however
snowfall reports will be appreciated.

In the hours before

Special weather statement, Apr 25, 1:51 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Denver CO
151 PM MDT Tue Apr 25 2023

COZ043-252030-
Central and South Weld County CO-
151 PM MDT Tue Apr 25 2023

...A strong thunderstorm will impact portions of south central Weld
County through 230 PM MDT...

At 150 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Milton Reservoir, or 16 miles southeast of Greeley,
moving southeast at 5 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Keenesburg, Prospect Valley and Roggen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4026 10464 4036 10446 4014 10426 4003 10449
TIME...MOT...LOC 1950Z 329DEG 7KT 4023 10454

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

AD
Special weather statement, Apr 25, 2:27 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Denver CO
227 PM MDT Tue Apr 25 2023

COZ043-252115-
Central and South Weld County CO-
227 PM MDT Tue Apr 25 2023

...A strong thunderstorm will impact portions of south central Weld
County through 315 PM MDT...

At 226 PM MDT, Doppler radar was tracking a strong thunderstorm near
Prospect Valley, or 26 miles southeast of Greeley, moving south at 20
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Keenesburg, Prospect Valley and Roggen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If a tornado is spotted seek shelter inside a sturdy building.

&&

LAT...LON 4020 10455 4027 10430 4000 10429 4002 10458
TIME...MOT...LOC 2026Z 357DEG 16KT 4011 10445

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 1:51 PM MDTSpecial Weather StatementBOUAdams39 min
Apr 25, 2:27 PM MDTSpecial Weather StatementBOUAdams48 min
Apr 25, 2:42 PM MDTTornado Warning Tornado observedBOUWeld33 min
Apr 25, 3:11 PM MDTSevere Thunderstorm WarningBOUAdams, Weld34 min
Apr 25, 3:19 PM MDTSpecial Weather StatementBOUBroomfield26 min
Apr 25, 3:20 PM MDTSpecial Weather StatementBOUAdams, Denver40 min
Apr 25, 4:30 PM MDTAreal Flood AdvisoryBOUWeld3 hr

Nearby

Tornado Warnings in Colorado, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.